Skip to main content
Article
Population-based assessment of adverse events associated with long-term glucocorticoid use
Quantitative Health Sciences Publications and Presentations
  • Jeffrey R. Curtis, University of Alabama
  • Andrew O. Westfall, University of Alabama
  • Jeroan J. Allison, University of Massachusetts Medical School
  • Johannes W. Bijlsma
  • Allison Freeman, Aetna Integrated Informatics
  • Varghese George, University of Alabama
  • Stacey H. Kovac, University of Alabama
  • Claire M. Spettell
  • Kenneth G. Saag, University of Alabama
UMMS Affiliation
Department of Quantitative Health Sciences
Publication Date
6-2-2006
Document Type
Article
Subjects
Administration, Oral; Cataract; Dose-Response Relationship, Drug; Female; Fractures, Spontaneous; Glucocorticoids; Humans; Iatrogenic Disease; Male; Managed Care Programs; Middle Aged; *Population Surveillance; Prevalence; Questionnaires; United States
Abstract
OBJECTIVE: The frequency of many adverse events (AEs) associated with low-dose glucocorticoid use is unclear. We sought to determine the prevalence of glucocorticoid-associated AEs in a large US managed care population. METHODS: Using linked administrative and pharmacy claims, adults receiving >or=60 days of glucocorticoids were identified. These individuals were surveyed about glucocorticoid use and symptoms of 8 AEs commonly attributed to glucocorticoid use. RESULTS: Of the 6,517 eligible glucocorticoid users identified, 2,446 (38%) returned the mailed survey. Respondents were 29% men with a mean +/- SD age of 53 +/- 14 years; 79% were white and 13% were African American. Respondents had a mean +/- SD of 7 +/- 3 comorbid conditions and were prescribed a mean +/- SD prednisone-equivalent dosage of 16 +/- 14 mg/day. More than 90% of individuals reported at least 1 AE associated with glucocorticoid use; 55% reported that at least 1 AE was very bothersome. Weight gain was the most common self-reported AE (70% of the individuals), cataracts (15%) and fractures (12%) were among the most serious. After multivariable adjustment, all AEs demonstrated a strong dose-dependent association with cumulative glucocorticoid use. Among users of low-dose therapy ( CONCLUSION: The prevalence of 8 commonly attributed self-reported glucocorticoid-associated AEs was significantly associated with cumulative and average glucocorticoid dose in a dose-dependent fashion. Physicians should be vigilant for glucocorticoid-related AEs and should counsel patients about possible risks, even among low-dose long-term users.
DOI of Published Version
10.1002/art.21984
Source
Arthritis Rheum. 2006 Jun 15;55(3):420-6. Link to article on publisher's site
PubMed ID
16739208
Related Resources
Link to Article in PubMed
Citation Information
Jeffrey R. Curtis, Andrew O. Westfall, Jeroan J. Allison, Johannes W. Bijlsma, et al.. "Population-based assessment of adverse events associated with long-term glucocorticoid use" Vol. 55 Iss. 3 (2006) ISSN: 0004-3591 (Linking)
Available at: http://works.bepress.com/jeroan_allison/3/